Menstruation Mechanic Dr. Lara Briden tackles the topic of spotting prior to your period
Dr Lara Briden is a naturopathic doctor. She currently practices at Sensible-Alternative Hormone Clinic in Sydney, Australia. She is also the author of the popular troubleshooting guide, “Period Repair Manual.” For more on her work go to LaraBriden.com.
Dear Menstruation Mechanic, Lara Briden,
“I’ve had 7-9 days of premenstrual spotting since some stress a few months ago. My cycle also shortened to 23 days. I tried magnesium, which reduced the spotting and brought my cycle back out to 26 days, but now on my third cycle with magnesium the spotting is back. What’s causing this? Should I be more patient with the magnesium or try something else like vitex or bio-identical progesterone? … Cathrine”
Great question about premenstrual spotting.
First I’ll discuss spotting in general, or as your gynecologist likes to call it: Dysfunctional Uterine Bleeding (DUB).
Bleeding between periods can occur for a number of different reasons. Light bleeding with ovulation is the result of a slight drop in estrogen, and is normal. Bleeding throughout the month and after sex can be due to an infection or a condition called endometriosis. It’s something to see your doctor about, especially if you also notice pain with sex. Bleeding throughout the month can occur with a hormonal condition called polycystic hormone syndrome (PCOS), and is also something to get checked out. Finally, spotting can be an early sign of a pregnancy or miscarriage.
Spotting between pill bleeds is called “breakthrough bleeding” and is something completely different. It’s nothing to do with your own hormones (remember, hormonal birth control switches off your body’s own hormones). Instead, breakthrough bleeding is the result of an incorrect dosage of whichever synthetic steroid combination your doctor gave you, and may need to be adjusted. Bleeding is also common during the few months after the insertion of an intrauterine device (IUD).
But Cathrine, your question is about premenstrual spotting, which is none of those things.
From the perspective of conventional medicine, a few days of premenstrual spotting is normal, and is viewed simply as a gradual start to a menstrual bleed. From a functional medicine (optimal health) perspective, premenstrual spotting is not ideal. It means your uterine lining is shedding early because there has not been enough progesterone to hold it all the way to the end of your luteal phase (post-ovulation phase).
You also noticed a shortened cycle. It would be interesting to know if it was your luteal phase that had shortened, and furthermore, if your basal body temperatures dipped in your luteal phase. Those things, and the fact that you spot for so long (7-9 days), are all further evidence of a progesterone deficiency.
Progesterone deficiency can be the result of stress, as you found. It happens because 1) stress impairs the quality of ovulation (remember, ovulation is how you make progesterone), and 2) stress causes your body to “steal” progesterone to make more stress hormone cortisol.
The solution is to reduce stress as much as possible and to take magnesium to regulate your stress regulatory system (also called the hypothalamus-pituitary-adrenal or HPA axis). You had some results from that, which is great.
The fact that your spotting improved, but then returned suggests that something else might be going on. One of the most common reasons for progesterone deficiency and protracted premenstrual spotting is underactive thyroid. I discuss underactive thyroid as a cause of premenstrual spotting in Rachel’s patient story in Chapter 5 of my book. It would be worth asking your doctor for a thyroid test, especially if you’ve noticed any other symptoms of underactive thyroid such as hair loss and dry skin.
If your thyroid is normal, then Yes, you could consider the herbal medicine Vitex to boost progesterone, or even a few months on a natural progesterone cream. Please speak to your doctor or naturopathic doctor before using progesterone. (More about progesterone cream in a future instalment!)